Thunderstorm Wind, Marion
- When
- July 23, 1:47 PM EST
- Where
- Marion County, Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.580, -83.130
Thunderstorm winds downed a few trees.
A stationary boundary remained draped across the upper Ohio Valley on July 23rd. Showers and thunderstorms developed in association with this front with a few of the stronger storms becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A stationary boundary remained draped across the upper Ohio Valley on July 23rd. Showers and thunderstorms developed in association with this front with a few of the stronger storms becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 23, 12:34 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
134 PM EDT SAT JUL 23 2011
.SYNOPSIS...
A WEAK STATIONARY FRONT WILL REMAIN NEARLY STATIONARY JUST SOUTH
OF THE GREAT LAKES THROUGH THE WEEKEND. WAVES OF LOW PRESSURE WILL
MOVE EAST ALONG THE STATIONARY FRONT AND BRING MORE SHOWERS AND
THUNDERSTORMS THIS WEEKEND. A COLD FRONT WILL CROSS THE AREA
EARLY MONDAY MORNING AND FINALLY BRING A BREAK FROM THE HOT AND
HUMID WEATHER.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FOR ONLY MINOR TWEEKS AT THIS TIME. CONVECTION ACROSS THE
NORTHWEST AND WESTERN COUNTIES HAS WEAKENED SOMEWHAT AS IT MOVED
EAST. STILL EXPECT MORE DEVELOPMENT THROUGH THE DAY AND WILL
CONTINUE FLASH FLOOD WATCH. ALSO...ACROSS THE SOUTHERN TIER WILL
CONTINUE WITH HEAT ADVISORY. WHERE IT DOESN'T RAIN EXPECT HEAT
INDEX VALUES TO REACH NEAR 100...ALTHOUGH WITH DEBRIS CLOUDS
AROUND IT IS LIKELY NOT GOING TO BE AS WIDESPREAD AS YESTERDAY.
PREVIOUS...THE WEAK BOUNDARY THAT DROPPED INTO THE AREA YESTERDAY
REMAINS STALLED ACROSS NORTHERN OHIO AND WESTERN PENNSYLVANIA AND
HAS BEEN REINFORCED BY THE CONVECTION FROM YESTERDAY AND
OVERNIGHT. WITH A NICE MID LEVEL WESTERLY JET ALOFT AND THE HOT
AND UNSTABLE AIR IN THE BOUNDARY LAYER AND DIFFERENTIAL ADVECTION
ALOFT...HARD TO IMAGINE THAT WE WILL NOT CONTINUE TO SEE
CONVECTION REDEVELOP TODAY. THE WESTERLY FLOW IN THE MID LEVELS
AND THE HEAT DOME TO THE WEST WILL PROVIDE A FAVORABLE ENVIRONMENT
FOR BACK-BUILDING AND TRAINING THUNDERSTORMS. THE FORECAST AREA
HAS GOTTEN A LOT WETTER FROM THE SHOWERS/STORMS THIS WEEK. WILL
ISSUE A FLASH FLOOD WATCH FOR TODAY AND TONIGHT AND MENTION HEAVY
DOWNPOURS. WILL NOT INCLUDE ASHTABULA COUNTY AND NORTHWEST
PENNSYLVANIA IN THE FLASH FLOOD WATCH AS THE FOCUS OF THE STORMS
SHOULD BE SOUTH OF THAT AREA.
TEMPERATURES TODAY WILL BE TEMPERED BY THE CLOUDS/SHOWERS/STORMS.
TRYING TO PIN DOWN THE HIGH TEMPERATURE WILL BE TRICKY. THE AIR MASS
JUST TO THE SOUTH AND WEST REMAINS VERY HOT. THE BEST CHANCE TO SEE
THE BULK OF THE HEAT WOULD SEEM TO BE THE FAR SOUTHERN AND WESTERN
COUNTIES...FROM FINDLAY TO MARION TO MOUNT VERNON... WHERE THERE IS
THE BEST CHANCE FOR EXTENDED SUNSHINE. WILL TRIM BACK THE HEAT
ADVISORY TO REMOVE WOOD... SENECA AND HURON COUNTIES. NONETHELESS IT
WILL REMAIN VERY WARM AND VERY HUMID ELSEWHERE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
I DO NOT SEE ANY REASON FOR SIGNIFICANT CHANGES IN THE WEATHER ON
SUNDAY. THERE WILL PROBABLY STILL BE SHOWERS AND THUNDERSTORMS
AROUND AND IT WILL REMAIN WARM AND HUMID. THE CLOUDS AND SHOWER
ACTIVITY SHOULD TRIM ANOTHER DEGREE OR TWO FROM HIGH TEMPERATURES
AND WE MAY NOT NEED A HEAT ADVISORY. THE FLASH FLOOD WATCH MAY
HAVE TO BE EXTENDED DEPENDING ON EXACTLY WHERE THE WEAK FRONTAL
BOUNDARY IS AND THE TIMING ON THUNDERSTORMS OR THUNDERSTORM
COMPLEXES.
THE SHOWERS/STORMS AND HEAT SHOULD FINALLY COME TO AN END WITH THE
PASSAGE OF THE NEXT COLD FRONT. THE MODELS HAVE BEEN PRETTY
CONSISTENT WITH THE COLD FRONT MOVING THROUGH EARLY MONDAY MORNING.
SHOWERS/STORMS COULD LINGER ACROSS NE OH/NW PA EARLY MONDAY MORNING.
WITH ANY LUCK...THERE SHOULD BE ENOUGH DRYING AND SUBSIDENCE FOR
CLEARING FROM THE WEST ALTHOUGH THE CLOUDS MAY BE STUBBORN AND HANG
ON ACROSS NE OH/NW PA. TEMPERATURES WILL NOT RISE MUCH ON MONDAY
ALTHOUGH THE DEWPOINTS MAY BE SLOW TO DROP OFF...ESPECIALLY WHILE
THE CLOUDS HANG ON. THE GFS/MAV GUIDANCE SEEMS TOO WARM. SOME AREAS
COULD HOLD IN THE 70S FOR HIGHS.
WITH HIGH PRESSURE OVERHEAD...TUESDAY SHOULD BE A NICE DAY WITH
TEMPERATURES NEAR NORMAL...WHICH WILL SEEM COOL COMPARED TO WHAT WE
HAVE HAD LATELY. THERE COULD ALREADY BE SOME HIGH CLOUDS SPILLING
OVER THE TOP OF THE RIDGE.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
STRONG UPPER RIDGE AND SOUTHERLY SURFACE FLOW DEVELOPS ACROSS THE
AREA DURING THE EXTENDED PERIOD STARTING THE MIDDLE OF NEXT WEEK.
BOTH GFS AND 00Z ECMWF SUPPORT THIS SOLUTION WITH INCREASING
THICKNESSES. HUMIDITY MAY ALSO RETURN TO THE AREA AHEAD THE NEXT
COLD FRONT. WENT AROUND OR LOWER 90S ACROSS THE AREA EVEN DURING THE
EXTENDED PERIOD WHICH IS WELL ABOVE NORMAL. LEANED TOWARD ECMWF SFC
TEMPS FOR OVERNIGHT LOWS KEEPING MINS RATHER MILD...AT LEAST 70
DURING THIS TIME. KEPT POPS DRY WITH THE RIDGE ALOFT PROVIDING WARM
MID LEVEL TEMPS. THE EXCEPTION BEING FRIDAY NIGHT WHEN GFS TRIES TO
BRING THE COLD FRONT THROUGH. LATEST ECMWF IS A BIT SLOWER WITH THE
FRONT BUT DOES INCREASE POPS THROUGH THE END OF THE FORECAST PERIOD
INTO NEXT WEEKEND.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
TSRA ACTIVITY BEGINNING TO DEVELOP BETWEEN FDY AND MFD...WILL
CONTINUE TO DEVELOP THIS AFTERNOON AND PROGRESS EAST. FRONTAL
BOUNDARY ORIENTED WEST-EAST ACROSS THE SOUTHERN GREAT LAKES WILL
CONTINUE TO LINGER THROUGH THE WEEKEND. FOCUS FOR TODAY WILL BE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA. MOST OF
THE ACTIVITY IS EXPECTED IN THE WESTERN TWO-THIRDS OF THE FORECAST
AREA INCLUDING TOL...FDY...MFD...CLE...CAK. THE
TIMING...COVERAGE...AND INTENSITY OF THE ACTIVITY THIS AFTERNOON
IS STILL IN QUESTION. WENT WITH MENTION OF CB AND VCTS FOR
TOL...CLE...CAK...YNG. MENTIONED TSRA AT FDY AND MFD. MOST OF THE
ACTIVITY IS EXPECTED BETWEEN 18Z AND 23Z.
THERE IS A POSSIBILITY THAT SHOWERS AND THUNDERSTORMS WILL CONTINUE
BEYOND 00Z SUNDAY. MENTIONED VCSH ACROSS THE FORECAST AREA.
AS A RESULT OF THE SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS...REDUCED VISIBILITIES EXPECTED AROUND DAYBREAK
SUNDAY...NOTED IN TEMPO GROUPS.
OUTLOOK...PERIODS OF NON VFR CONDITIONS ASSOCIATED WITH THE
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. CONTINUED NON
VFR CONDITIONS SUNDAY NIGHT INTO MONDAY AS COLD FRONT SWEEPS THROUGH
THE AREA.
&&
.MARINE...
GENERALLY SOUTHWEST FLOW WILL CONTINUE TODAY WITH THE FRONTAL
BOUNDARY LINGERING ACROSS THE AREA. WILL SPLIT THE LAKE UP TO TRY
AND HIGHLIGHT INFLUENCE OF HIGH PRESSURE WELL TO THE NORTH RIDGING
OVER THE EASTERN END OF THE LAKE BEGINNING SUNDAY MORNING WHICH IS
EXPECTED TO TURN WINDS MORE NORTHERLY THERE. MEANWHILE A LIGHT
SOUTHERLY FLOW IS EXPECTED TO CONTINUE OVER THE WESTERN END OF THE
LAKE. THE FRONTAL BOUNDARY WILL ONLY TEMPORARILY PROVIDE THE
NORTHERLY FLOW AS WINDS WILL TURN BACK MAINLY SOUTH AND SOUTHWEST
SUNDAY EVENING AND EARLY IN THE NIGHT AS A COLD FRONT APPROACHES THE
LAKE. THE FRONT IS EXPECTED TO CROSS THE LAKE MONDAY MORNING
SHIFTING WINDS MORE TO THE NORTHWEST AND NORTH BY MONDAY EVENING.
WAVES WILL BE CLOSE TO 4 FT MONDAY AFTERNOON INTO MONDAY NIGHT SO
SMALL CRAFT CONDITIONS WILL BE POSSIBLE THROUGH POSSIBLY MIDDAY
TUESDAY. WINDS AND WAVES DIMINISH BY TUESDAY EVENING AS HIGH
PRESSURE BUILDS OVER THE LAKE. HIGH PRESSURE WILL SLIDE TO THE EAST
ALLOWING FOR SOUTHERLY WINDS TO RETURN OVER THE LAKE FOR MIDWEEK.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ003-006>013-
017>023-027>033-036>038-047.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ017-027>032-
036>038-047.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KOSARIK
NEAR TERM...TK/KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KIELTYKA
AVIATION...SCHULER
MARINE...DJB/SCHULERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 518 AM EDT SAT JUL 23 2011 OHZ003-006>013-018>023-033-240930- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-MAHONING- 518 AM EDT SAT JUL 23 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FLASH FLOOD WATCH. THERE IS ALSO A CHANCE FOR SEVERE THUNDERSTORMS TODAY INTO TONIGHT. DAMAGING WINDS AND TORRENTIAL RAINS ARE THE MAIN RISKS. VERY WARM AND VERY HUMID WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAVY RAIN IS POSSIBLE AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ017-027>032-036>038-047-240930- HANCOCK-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW- HOLMES-KNOX- 518 AM EDT SAT JUL 23 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. HEAT ADVISORY. THERE IS ALSO A CHANCE FOR SEVERE THUNDERSTORMS TODAY INTO TONIGHT. DAMAGING WINDS AND TORRENTIAL RAINS ARE THE MAIN RISKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAVY RAIN IS POSSIBLE AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ014-089-PAZ001>003-240930- ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 518 AM EDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. VERY WARM AND VERY HUMID WEATHER WILL CONTINUE TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAVY RAIN IS POSSIBLE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-142>149-162>169-240930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 518 AM EDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY INTO TONIGHT. DAMAGING WINDS AND TORRENTIAL RAINS ARE THE MAIN RISKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAVY RAIN IS POSSIBLE AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Cleveland radar (KCLE), 141 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds downed a few trees.
Thunderstorm winds downed a large tree and several limbs at the Ottawa County Fairgrounds. Some tents at the fair were also blown down. A couple concession trailers were damaged as well.
Thunderstorm winds downed a few trees.
Thunderstorm winds downed a large tree.
Nickel sized was reported.
Thunderstorm winds downed a few large tree limbs.
Thunderstorm winds downed a few large tree limbs.
Thunderstorm winds downed a few trees.
Thunderstorm winds downed a few trees on the east side of Cleveland.
Thunderstorm winds downed a few trees.
Thunderstorm winds downed a tree and a large limb.
Thunderstorm winds downed several trees. A small garage was also knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336786, 336787, 336792, 336824, 336828, 336811, 336806, 336831, 336789, 336790, 336791, 336805.